Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 6, NWS Pocatello, ID

May 28, 2008Bannock County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 28, 2008, 7:18 PM MDT for Bannock County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2008, 7:18 PM MDT (01:18 UTC)
Expired
May 28, 2008, 7:43 PM MDT
In force
25 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:55 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 28, 2:55 PM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
255 PM MDT WED MAY 28 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY...AREA OF SCATTERED THUNDERSTORMS
OVER MOST OF SE IDAHO THIS AFTERNOON. ONE REPORT OF ONE INCH HAIL WITH
MOST REPORTS PEA OR MARBLE SIZE. EXPECT THUNDERSTORMS TO MOVE THROUGH
THE SNAKE PLAIN AND INTO NORTHERN PORTIONS OF FORECAST AREA THIS
EVENING AND GRADUALLY DIMINISH AS VORT CENTER EXITS THE AREA. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE CENTRAL MOUNTAINS UNTIL
LATE EVENING. UPPER LOW REMAINS PARKED ALONG THE NORTHERN CALIFORNIA
COAST FOR TOMORROW AND YET ANOTHER UPPER SHORTWAVE TO EJECT OUT OF
THE MAIN TROF AXIS. THIS FEATURE WILL MOVE INTO SE IDAHO DURING THE
AFTERNOON/EVENING HOURS AND EXPECT ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. THE OVERALL PATTERN REMAINS MOSTLY UNCHANGED AS THE
WEEKEND APPROACHES...HOWEVER THE MAIN UPPER LOW SHIFTS NORTHWARD
SOMEWHAT FOR FRIDAY AND SATURDAY AND THIS MAY DRAW SHORTWAVE
FEATURES FURTHER TO THE WEST. THIS WOULD PLACE THE FOCUS OVER CENTRAL
AND WESTERN IDAHO FOR FRIDAY/SATURDAY AND CREATE CONTINUING CONCERN
FOR FLASH FLOODING AND DEBRIS FLOWS NEAR BURN AREAS IN THE CENTRAL
MOUNTAINS FOR NEXT 2-3 DAYS. DESPITE THIS SHIFT...THE REMAINDER OF
SE IDAHO REMAINS UNDER RELATIVELY MOIST SOUTHWEST FLOW AND
THEREFORE A CONTINUING THREAT OF SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND. THE HENRYS FORK NEAR REXBURG REMAINS ABOVE FLOOD
STAGE AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE.  DSH

.LONG TERM...SUNDAY NIGHT THROUGH TUESDAY...SIZABLE CHUNK OF ENERGY
ENTERS THE SYSTEM LATE SUNDAY AFTERNOON SPINNING UP A CLOSED
CIRCULATION WHICH DIGS SOUTH ALONG THE SIERRA INTO CNTRL NEVADA
EARLY NEXT WEEK WHICH EVENTUALLY LIFTS NE THROUGH IDAHO WEDNESDAY
FOR A HIGH PROBABILITY OF PRECIPITATION IF SCENARIO PLAYS OUT.
CONFIDENCE BETTER THAN AVERAGE WITH SIMILAR DEPICTION NOTED ON THE
ECMWF. STATISTICAL TEMPERATURE GUIDANCE PUSHES DAYTIME HIGHS INTO
CLIMATOLOGICAL RANGE (LOWER 70S IN SNAKE PLAIN) BY THE WEEKEND AND
THIS GENERALLY ACCEPTED AND FOLLOWED IN GRIDS. THE HENRYS FORK
NEAR REXBURG REMAINS ABOVE FLOOD STAGE WITH NO CHANGE NEEDED TO
PREVIOUSLY ISSUED STATEMENTS. HUSTON

&&

AVIATION...EXPECT SHOWERS AND THUNDERSTORMS THROUGH THE EARLY
EVENING AT ALL TAF SITES BEFORE DIMINISHING.  THE MOIST SOUTHWEST
FLOW CONTINUES INTO THURSDAY AND EXPECT ANOTHER ROUND OF
THUNDERSTORMS THURSDAY AFTERNOON.  MAY OCCASIONALLY SEE MVFR
CONDITIONS UNDER A THUNDERSTORM OR HEAVY RAIN SHOWER THROUGH
SUNSET...OTHERWISE VFR CONDITIONS WILL PREDOMINATE.  GK

&&

.FIRE WEATHER...EXPECT THE MOIST SOUTHWEST FLOW TO CONTINUE FOR
SEVERAL DAYS WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
PERSIST THROUGH SATURDAY.  LOCAL HEAVY RAIN WILL FALL THIS EVENING
AND THE CENTRAL MOUNTAINS ARE UNDER A FLASH FLOOD WATCH WITH BURN
AREAS MOST SUSCEPTIBLE TO THE FLOODING.  HUMIDITIES WILL BE ELEVATED
IN THIS PATTERN WITH NO SIGNIFICANT FIRE WEATHER CONCERNS.  GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031-032.
FLOOD WARNING CONTINUES FOR HENRYS FORK OF THE SNAKE RIVER NEAR
REXBURG UNTIL FURTHER NOTICE. SEE BOIFLSPIH FOR LATEST DETAILS.

&&
Hazardous weather outlook, May 28, 4:00 AM MDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT WED MAY 28 2008

IDZ017>025-031-032-291200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE HENRYS FORK AT REXBURG.
SHOWERS AND THUNDERSTORMS RETURN TODAY AS YET ANOTHER DISTURBANCE
LIFTS NORTHEAST ACROSS THE REGION. THERE ARE A COUPLE OF INGREDIENTS
THAT MAY HELP TO PROVIDE MORE STRENGTH AND ORGANIZATION TO
DEVELOPING STORMS TODAY...WHICH IN TURN MAY PRODUCE MODERATE SIZED
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY IN THE AFTERNOONS
AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, May 28, 1:51 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
151 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             5 N OAKLEY              42.31N 113.88W
05/28/2008  E0.50 INCH       CASSIA             ID   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL COVERING THE GROUND ALONG WITH
            HEAVY RAIN

&&

TWYATT
Local storm report, May 28, 2:02 PM MDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
202 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             POCATELLO ARPT          42.92N 112.60W
05/28/2008  E0.50 INCH       POWER              ID   NWS EMPLOYEE

            PEA TO MARBLE HAIL ACCOMPANIED WITH HEAVY RAIN.

&&

TWYATT
Local storm report, May 28, 2:18 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
218 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             18 S ROCKLAND           42.31N 112.87W
05/28/2008  E1.00 INCH       ONEIDA             ID   EMERGENCY MNGR

            REPORT FORWARDED BY POWER COUNTY EMERGENCY MANAGER

&&

TWYATT
Local storm report, May 28, 3:14 PM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
314 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NE ATOMIC CITY        43.50N 112.74W
05/28/2008  E0.75 INCH       BINGHAM            ID   OTHER FEDERAL

            3/4 INCH HAIL COVERED THE GROUND

&&

TWYATT
Local storm report, May 28, 3:17 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
317 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             DUBOIS                  44.17N 112.23W
05/28/2008  E0.25 INCH       CLARK              ID   TRAINED SPOTTER

            LARGE PEA HAIL WITH HEAVY RAIN

&&

TWYATT

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:49 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.